Kansas, 2019

Hail and Damaging Winds in Kansas, June 14, 2019

June 14, 2019 · NWS DDC · 12 events in 10 counties and zones

Thunderstorms moved off higher terrain in Colorado and entered an area of increasing instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms moved off higher terrain in Colorado and entered an area of increasing instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 6:15 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 14, 6:15 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
715 PM CDT Fri Jun 14 2019

.UPDATE...
Issued at 715 PM CDT Fri Jun 14 2019

Increased pops into the likely category for most zones through
midnight. The supercell potential is decreasing rapidly, as MCS
generation begins, a bit further west than expected. Damaging bow
echo entering Scott county at 7:15 pm will thrive and accelerate
through the northern and northeast zones for the next several
hours. Given dewpoints well into the 60s ahead of this bowing
complex, damaging wind gusts in excess of 70 mph are a real
threat as the complex encounters increasing instability.  A new
severe thunderstorm watch is expected to be needed for the
remaining eastern zones eventually this evening.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1200 PM CDT Fri Jun 14 2019

Instability will continue to increase rapidly through this
afternoon as moisture advection continues, with surface dewpoints
in the lower to mid 60s at most locations. Expect CAPE to continue
to mount beneath a warm elevated mixed layer through this
afternoon. As such, expect SW KS to remain convection free through
about 4 pm, when storms will enter the western zones. With CAPE
already cresting 3000 J/kg across the SW zones as of 11 am, values
of 4000-5000 are expected late this afternoon prior to
convection.

SPC has upgraded wind/hail probabilities to an enhanced risk as of
the late morning update. All indications suggest that scattered
supercells will initiate near the CO/KS border near 4 pm. Shear
and CAPE will support supercells during the first hours of
convective evolution, with large hail likely. High instability
will support hail to the size of baseballs with any discrete
supercell through 7 pm, primarily west of US 83. Starting around 7
pm, MCS genesis will begin across the central CWA, with hail size
diminishing and the wind threat increasing. Damaging wind gusts
of 60-70 mph are likely from any line segments across
central/eastern zones through this evening. Storms should proceed
quick enough to avoid significant hydrology issues, but will watch
closely with moist topsoils at many locations. Included large
hail and damaging wind in the grids for all zones this evening.

Being a Friday night in the early summer, there are many outdoor
recreational activities that will likely be impacted by these
storms this afternoon and evening. Remember, you don't need a
tornado for a thunderstorm to threaten life and property. Large
hail, damaging winds and lightning are very real threats to those
without available indoor shelter.

Subsidence behind the expected thunderstorm complex will clear the
sky and supply a light northerly wind shift by sunrise Saturday.

Much of daylight Saturday will be dry, as the atmosphere recovers
from the thunderstorm complex. Eventually CAPE will rebuild by
late afternoon, particularly south and east of Dodge City, with
CAPE as high as 5000 J/kg near Medicine Lodge. Again, much of this
energy will likely remained capped through at least 4 pm. If a
storm can initiate in this SE zone environment 4-7 pm Sat, then
supercells with very large hail are likely. 12z NAM and model
consensus shows convection redeveloping west of SW KS by 7 pm
Saturday, before progressing into the western zones as another MCS
with heavy rain and damaging winds Saturday evening. ECMWF has
shown great consistency showing strong MCS generation across the
southern/SE zones late Saturday, and now shorter range models are
showing similar solutions. Strong winds and flooding issues will
be concerns through Saturday night/early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 140 PM CDT Fri Jun 14 2019

Active convective pattern will continue Sunday through Tuesday
night, with periods of showers and thunderstorms.

Shortwave that will help initiate and organize Saturday's severe
thunderstorms is progged to be east of SW KS, or at least
progressing east of SW KS, by late Sunday. Subsidence behind this
feature should induce a relative minimum in convective coverage
Sunday afternoon/night, with most activity east of SW KS. 12z
ECMWF suggests this, with support from extended 12z NAM. Still,
at least chance category pops are warranted, especially SE zones.

Additional rounds of showers and thunderstorms are expected Monday
through Tuesday night. At least chance category pop grids from the
NBM are warranted and accepted. Temperatures will change little
Sunday through Tuesday, with highs in the upper 70s and lower 80s,
and lows in the upper 50s to lower 60s.

12z ECMWF shows rain chances dwindling late next week, Thursday
and Friday, along with warmer afternoon temperatures. This follows
the NBM trends and the 12z MEX guidance, with high temperatures by
Friday afternoon near 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 430 PM CDT Fri Jun 14 2019

VFR will continue for the majority of this TAF cycle. That said, a
round of thunderstorms is still expected this evening. Satellite
and radar trends in Colorado suggest the HRRR model has a good
handle on convective timing, so little change was made to the
convective TEMPO groups as seen in the 18z TAFs. Expect storms to
be near GCK/LBL by 00z Sat, DDC by 01z, and HYS by 02z. Some
storms will reach severe limits, with outflow wind gusts as high
as 60 kts. The expected thunderstorm complex will move quickly,
with VFR and a light northerly wind shift through 12z Sat. VFR/SKC
and light winds will prevail early Saturday, with more convection
expected Saturday afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  88  61  80 /  70  20  40  30
GCK  59  88  58  81 /  70  20  50  30
EHA  58  86  57  77 /  30  30  50  30
LBL  60  87  59  78 /  20  20  40  30
HYS  61  88  61  81 /  70  20  30  20
P28  65  89  64  84 /  70  10  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 14, 12:53 AM CST, 17 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
153 AM CDT Fri Jun 14 2019

KSZ030-031-043>046-061>066-074>081-084>090-151200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
153 AM CDT Fri Jun 14 2019 /1253 AM MDT Fri Jun 14 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Afternoon and evening storms are expected once again with activity developing
out west across eastern Colorado and then spreading east across Kansas
through the evening. It is unclear how storm evolution will pan out.
Should there be more supercells rather than line segments, than hail
of 1.5 to 2.5 inches will be possible. If the activity is less supercellular
and more into lines, then outflow winds of 60 to 70 mph would be the
main hazard with some smaller sized hail.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be bouts of storm activity during this period. Some of
the storms may be strong to severe with hail and wind as the primary
threats. Exact storm specifics will be not be resolvable until
the day of said activity.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for the evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 14, 6:28 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
728 PM CDT Fri Jun 14 2019

KSZ061-074-150130-
Stanton KS-Hamilton KS-
728 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY
AND STANTON COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 726 PM CDT/626 PM MDT/, Doppler radar was tracking a strong
thunderstorm very near Syracuse, moving northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge, Big Bow and The Saunders
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10204 3826 10155 3739 10153 3739 10204
TIME...MOT...LOC 0026Z 240DEG 27KT 3798 10178

LOWE

The radar

The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 14, 6:33 PM CST
Where
Scott County, 2.97 mi SSW of Scott City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.430, -100.900

Hail, Morton

When
June 14, 7:15 PM CST
Where
Morton County, 10.8 mi WNW of Richfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.310, -101.970

Thunderstorm Wind, Finney

When
June 14, 7:34 PM CST
Where
Finney County, 2.97 mi NNE of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.010, -100.850

Winds were estimated to be gusting to 60 MPH.

Hail, Morton

When
June 14, 7:39 PM CST
Where
Morton County, 13.82 mi ENE of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -101.570

Hail, Stevens

When
June 14, 8:04 PM CST
Where
Stevens County, 0.55 mi W of Moscow
Measured
1 in hail
Reported by
Public
Coordinates
37.330, -101.210

Hail, Haskell

When
June 14, 8:35 PM CST
Where
Haskell County, 0.88 mi SW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -100.730

Thunderstorm Wind, Ford

When
June 14, 8:40 PM CST
Where
Ford County, 2.07 mi S of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -100.020

Winds were estimated to be gusting to at least 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 14, 8:40 PM CST
Where
Hodgeman County, 14.03 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.030, -100.150

Winds were estimated to be gusting to 60 MPH.

Hail, Meade

When
June 14, 9:15 PM CST
Where
Meade County, Fowler
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -100.200

Thunderstorm Wind, Ford

When
June 14, 9:38 PM CST
Where
Ford County, 0.88 mi SW of Bucklin
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.540, -99.640

The wind was estimated to be 70 to 80 MPH.

Thunderstorm Wind, Kiowa

When
June 14, 10:00 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.610, -99.290

Winds were estimated to be 70 MPH. One to two inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Barber

When
June 14, 10:42 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839940, 839945, 839942, 839938, 839939, 839946, 839943, 839948, 839949, 839944, 839950, 839951.